Talk

Advanced search

To be still giving DS his antibiotic? Any drs out there?

(52 Posts)
QueenNefertitty Mon 04-Dec-17 19:52:07

DS is 15mo and has been very unwell, for months now, with various infections both viral and bacterial. This culminated last week in a(nother) horrific dash to a&e after he developed a rash that looked a lot like meningitis and didn't blanch. Turns out he has a type of coxsackie virus and bacterial tonsillitis, for the third time in under three months.

Dr started him on coamoxiclav on Friday night (we've already done Pen V twice) and let us come home o Saturday morning. Sunday night he started with diarrhoea- two very loose stools in two hours. Today he's had approx 6 or 7 explosive watery stools.

He's still passing urine and full of energy. Should I stop the co-amoxiclav, or should I take him to the GP tomorrow? Or is this just normal for a baby who is eating few solids, lots of breastfeeding, and taking this antibiotic?

Any advice greatly appreciated.

QueenNefertitty Mon 04-Dec-17 19:53:24

If it makes any difference you can follow the whole sorry saga of why we're on ABs (again) here: www.mumsnet.com/Talk/am_i_being_unreasonable/3100587-To-think-teeth-do-not-cause-this-sort-of-fever

minisoksmakehardwork Mon 04-Dec-17 19:55:04

It might be a reaction to the antibiotics, especially if he's had them for the tonsillitis too. But there would be no harm ringing 111 or your GP tomorrow and asking advice. If nothing else, my concern would be the antibiotics are going through his system so fast that he's not benefiting from them.

QueenNefertitty Mon 04-Dec-17 19:56:29

@minisoks

That is a very good point. Sleep deprived and hadn't thought of the fact the antibiotics won't be getting enough time in his system.

I'll call the GP in the morning

QueenNefertitty Mon 04-Dec-17 20:03:53

Does anyone know... is it likely to be c diff so soon after starting an AB?

Adviceneededhelp Mon 04-Dec-17 20:09:32

I would ring 111 to be honest. It's probably nothing to worry about if he seems otherwise OK, but as far as I know antibiotics aren't meant to give that reaction.

LooksBetterWithAFilter Mon 04-Dec-17 20:12:41

It won’t do any harm to check but antibiotics can and do cause loose stools a diarrhoea. They react with bacteria and that means good bacteria in the stomach too. I usually take a pro biotic the antibiotics to help counteract this I’m fairly sure you can get them for babies too. But like I said if you’re worried won’t do any harm to double check with your gp.

Tidypidy Mon 04-Dec-17 20:20:33

Ds1 sometimes reacts like this. We’ve found Actimel or similar helps his gut recover.

Ellendegeneres Mon 04-Dec-17 20:21:12

My ds reacts like this to that antibiotic- very sore bottom too, at one point every nappy change meant a bath (haven't a shower) because he was too sore to be wiped ☹️
I wasn't concerned as long as he was playing and eating/drinking.

Hope your little one is on the mend and feeling better soon

QueenNefertitty Mon 04-Dec-17 20:28:26

Thanks @tidy and @ellen

We've had so many health problems lately, I've immediately started catastrophising.

Very sore bum here too. The whole thing is so rotten! Wish I could just wave a magic wand for him...

Mabelface Mon 04-Dec-17 20:50:41

Might have thrush on his bum from the antibiotics, poor babe

QueenNefertitty Mon 04-Dec-17 21:01:20

@madlizzy

Doesn't look like thrush yet, but it seems like we've had everything else going, so...

divadee Mon 04-Dec-17 21:12:00

I can't help with the antibiotics but I can really sympathise with all the illness. Our 10 month old has basically been ill non stop since starting nursery in September. We now have diarrhoea here since Saturday afternoon and had 24 (No that's not a typo) dirty explosive wet poo nappies yesterday daytime!!! We ended up having to dunk her bum in the sink to clean it as it got so sore she was screaming and physically shaking in pain when being wiped.

I hope your little one gets better soon xxx

QueenNefertitty Mon 04-Dec-17 21:15:13

@divadee

Nursery is the main culprit here too... or as I like to call it "the plague pit".

Hope your DD is better soon too- that is an awful lot of grim poo for a little bottom sad

I actually called the ward that prescribed the ABs for some advice, rather than "straight to A&E for a paper cut 111" , and lovely nurse said not to panic, happens a lot, and see how he gets on for the next 12 hours. Much reassured, albeit still sorry for poor little pickle...

divadee Mon 04-Dec-17 21:26:57

queen keep an eye out for dehydration from the poo. We have been piling in water and formula to our little one hoping to stave off dehydration. She has lost a bit of weight already from it all as her baby rolls of flesh have disappeared sad and I did like a kiss and squish of those. She still has enough to keep her going for a while though.

QueenNefertitty Mon 04-Dec-17 21:30:51

@diva

We're still breastfeeding, so I popped home from work at lunchtime for a top up feed, and DM has been keeping on top of dioralyte and water while I was working. Good advice though- it's been very much on my mind, especially he became dehydrated last week when unable to swallow due to the tonsillitis... sad

Poor kids! It's so hard being a baby isn't it!

MrsLupo Mon 04-Dec-17 22:11:16

Coamoxiclav is a sledgehammer of an antibiotic and dreadful diarrhoea is very common. Don't discontinue, but keep him hydrated. If he can cope with a spoonful of live natural yoghurt with each dose that may help, if you have some. Get advice from your GP in the morning, who may want to send a stool sample off for analysis. Poor DS. And poor you. flowers

minisoksmakehardwork Mon 04-Dec-17 22:37:31

Glad you've had some advice and reassurance. Sudocrem on the bum should help as a barrier.

mnxnt42 Mon 04-Dec-17 22:40:44

My DS has had comoxiclav quite a few times and always gets terrible diarrhoea. I did stop it once but his infection came back so the diarrhoea seems the lesser of two evils

Prusik Mon 04-Dec-17 22:44:14

My Ds is on comoxiclav at the moment too - his nappies are pretty awful so just empathising with you really xx

QueenNefertitty Thu 07-Dec-17 12:23:44

Argh- so the baby is back at nursery and they've called to tell me he's developed four or five hives around his face.

He had one or two yesterday which came and went within an hour - which I called the GP about and was told it was unlikely to be an allergic reaction 6 days into the course... but now I think it most probably is.

He's back at the GP for review anyway this afternoon, and have told nursery not to give the next dose of co amoxiclav... but now I'm wondering what's the likelihood of this spiralling into a sudden anaphylactic reaction so far into the course?!

Should I be more worried? Can I just wait for hi GP appt at 4, or are the hives a big red flag that need immediate action?

QueenNefertitty Thu 07-Dec-17 12:34:16

Hopeful bump for a passing HCP...

Prusik Fri 08-Dec-17 13:22:52

How's your little one, op?

Tidypidy Fri 08-Dec-17 21:08:26

DS1 is allergic to penicillin. He would erupt in purple spots within minutes of a dose. Each time he had it the spots got bigger and more angry looking. He's also allergic to ibuprofen which makes him vomit about 10 minutes after ingestion. In our experience the reactions are very soon after taking the medicine.

PurplePillowCase Fri 08-Dec-17 21:18:10

sorry no medical advice. hope dc is better soon.
the first winter in childcare is bloody difficult!

how clean is the nursery? do they deep clean regularly? put plastic toys into the dishwasher or wipe them regularly?

just asking as after swine flu dc's nursery ramped up their hygiene and handwashing regime and the result was an astonishingly reduced incidence of d&v.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: